Thunderstorm Wind, Perkins
- When
- June 29, 1:56 PM MST
- Where
- Perkins County, 6.74 mi S of Shadehill
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 45.673, -102.166
A thunderstorm briefly became severe and produced strong wind gusts south of Shadehill Reservoir.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe and produced strong wind gusts south of Shadehill Reservoir.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 11:08 AM MST, 2 hours 48 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 1208 PM MDT WED JUN 29 2016 .UPDATE... Issued at 940 AM MDT Wed Jun 29 2016 Current surface analysis shows low pressure over north central WY, with frontal boundary extending south-southeast along the lee of the Rockies and into southwest KS. Upper level analysis shows ridge remaining over the Rockies region, with northwest flow across the Northern Plains. A few showers have been noted across northeast WY and northwest SD this morning, with partly cloudy to mostly sunny skies across the cwa. Temps at mid morning are in the upper 60s and 70s. Winds are mostly light and variable. Have updated the forecast to remove early morning fog and to adjust sky cover some for the rest of the morning. Also raised highs a couple of degrees in most areas. No changes to forecast for later today with regard to thunderstorm chances and threat for severe wx. Best chances will be from the Black Hills area and southward, similar to yesterday. UPDATE Issued at 623 AM MDT Wed Jun 29 2016 A line of fog/low clouds has developed along the northeastern foothills and towards Philip, so added mention to grids for early this morning. Some weak storms continue to track southeastward across northwestern SD, and showers are beginning to move into northeastern WY. && .SHORT TERM...(Today Through Thursday Night) Issued at 146 AM MDT Wed Jun 29 2016 With high pressure over the Four Corners, upper ridge covers the western states, putting the northern plains in continued northwest flow. Next upper wave to affect the region is over northern MT. There are a few clouds across northeastern WY...and some weak storms over northwestern SD. Winds are light and variable, and temps are in the 50s and 60s. Weak upper wave will move over the northern Rockies today. At the surface, easterly flow will continue to advect in moist air with upper 50s to lower 60s dewpoints. MLCAPE of 1000-2000 J/kg will develop across the area this afternoon, as well as 0-6 km shear around 50 kts. Conditions look similar to yesterday, except for slightly less instability and shear. Also similar to yesterday, hi-res convective models differ in timing/location/mode...agreeing only that there will be storms somewhere. Nonetheless, conditions are favorable for large hail and damaging winds again today. Highs will be in the 80s. Tonight, a Canadian low pressure system will drag a cold front through the region, and high pressure will begin to settle into the northern plains. Return flow will develop over the southwestern CWA, resulting in some weak instability there. Decent shear will aid in thunderstorm development along and south of the front, while dry conditions are expected across much of the western SD plains. Highs Thursday will be cooler, around 80. .LONG TERM...(Friday Through Tuesday) Issued at 146 AM MDT Wed Jun 29 2016 West to northwest upper flow will continue through the extended period with the upper ridge to the west flattening and the flow becoming more zonal for the beginning of next week. Relatively moist southeasterly flow will prevail at the surface. A series of upper level disturbances will combine with the persistent flow of low and mid level moisture to aid in the development of diurnal convection over various parts of the forecast area each day. On most days the coverage will be limited, with only isolated to scattered thunderstorms. Deep layer shear will support the threat of severe storms, however the general lack of strong upper level forcing will keep the coverage of severe storms limited. Slightly cooler than average temperatures will occur on Friday, then temperatures will warm through the weekend, becoming around 10 degrees warmer than average for the beginning of next week. && .AVIATION...For the 18Z TAFS Through 18Z Thursday Issued At 1202 PM MDT Wed Jun 29 2016 Shwrs and tstms wl dvlp ovr nern WY and the Blk Hls this aftn, some possibly severe w/ lg hail and strong straight line wnds and localized MVFR cigs in vcnty of storms. Storms wl mov sewd into swrn SD. Cold front ovr srn Canada wl push swd acrs Dakotas overnight, with wnds bcmg ne early Thurs mrng. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && Update...26 SHORT TERM...Pojorlie LONG TERM...10 AVIATION...55
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 418 AM MDT WED JUN 29 2016 SDZ001-002-012>014-032-043-046-047-049-WYZ054-056-071-301030- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON- JACKSON-MELLETTE-TODD-TRIPP-NORTHERN CAMPBELL-WESTERN CROOK- NORTHEASTERN CROOK- 418 AM MDT WED JUN 29 2016 /518 AM CDT WED JUN 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE IS A MARGINAL RISK OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024>031-041-042-044-072>074-WYZ055-057-058-301030- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- BENNETT-STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-SOUTHERN CAMPBELL-WYOMING BLACK HILLS-WESTON- 418 AM MDT WED JUN 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...AND NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. THERE IS A SLIGHT RISK OF STORMS BECOMING SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK...AND ISOLATED SEVERE STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 152 PM MDT WED JUN 29 2016 SDZ029-030-041-074-292030- HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-FALL RIVER SD- CUSTER CO PLAINS SD- 152 PM MDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER AND SOUTH CENTRAL CUSTER COUNTIES UNTIL 230 PM MDT... AT 151 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAIRBURN...OR 16 MILES NORTHEAST OF HOT SPRINGS...MOVING SOUTHEAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTHEASTERN WIND CAVE NATIONAL PARK AND SOUTHEASTERN CUSTER STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4359 10347 4376 10338 4358 10299 4339 10307 TIME...MOT...LOC 1951Z 302DEG 72KT 4363 10329 CLARK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
211 PM MDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM TSTM WND GST 2 E LADNER 45.83N 103.69W
06/29/2016 E65 MPH HARDING SD TRAINED SPOTTER
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 231 PM MDT WED JUN 29 2016 SDZ027-029-030-041-042-074-292100- HERMOSA FOOT HILLS SD-OGLALA LAKOTA SD-SOUTHERN BLACK HILLS SD- SOUTHERN FOOT HILLS SD-FALL RIVER SD-CUSTER CO PLAINS SD- 231 PM MDT WED JUN 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...NORTHWESTERN OGLALA LAKOTA AND SOUTH CENTRAL CUSTER COUNTIES UNTIL 300 PM MDT... AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER HOT SPRINGS...MOVING SOUTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOT SPRINGS...ORAL...BUFFALO GAP...SMITHWICK... COTTONWOOD SPRINGS DAM...MAVERICK JUNCTION...ANGOSTURA RESERVOIR... COLD BROOK RESERVOIR AND SOUTHERN WIND CAVE NATIONAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF ON OR NEAR ANGOSTURA RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4342 10368 4360 10339 4348 10288 4310 10337 TIME...MOT...LOC 2031Z 311DEG 20KT 4342 10344 MCKEMY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT WED JUN 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL DOWNTOWN HOT SPRINGS 43.43N 103.48W
06/29/2016 E0.25 INCH FALL RIVER SD STORM CHASER
&&
MCKEMYThe Bismarck radar (KBIS), 163 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641206.